Pennsylvania, 2012Tornado in Pennsylvania, July 15, 2012
July 15, 2012 · NWS BGM · 1 event in 1 county or zone
A line of showers and thunderstorms, associated with an upper level disturbance, developed over western Pennsylvania and New York and moved east. The storms intensified as they moved over northeast Pennsylvania and encountered increased instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms, associated with an upper level disturbance, developed over western Pennsylvania and New York and moved east. The storms intensified as they moved over northeast Pennsylvania and encountered increased instability. Severe weather was isolated, but one storm did produce a small tornado in Bradford county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 15, 1:16 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 15, 1:16 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT SUN JUL 15 2012
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS AN UPPER
LEVEL IMPULSE MOVES THROUGH. MAINLY FAIR AND DRY WEATHER IS
EXPECTED MONDAY AND TUESDAY...WITH TEMPERATURES RISING INTO THE
90S ON TUESDAY. A COLD FRONT WILL BRING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT ACROSS CENTRAL NEW YORK...AND OVER THE
FAR SOUTHERN TIER AND NORTHEAST PENNSYLVANIA ON WEDNESDAY. HIGH
PRESSURE WILL BUILD IN FOR THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
SCT TO NUMEROUS SHRA/TSRA WILL GRADUALLY TAPER OFF FROM W TO E
LATE THIS AFTN ACRS WRN NY...AND THIS EVNG ACRS ERN/SE ZONES. POTNL
FOR ISOLD ACTIVITY TIL ARND 06Z FOR MOST AREAS WITH S/WV STILL
CROSSING THE AREA...BUT THINK ANY ACTIVITY STILL TO OUR WEST OVER
LOWER ONTARIO WILL DSPT SHORTLY AFTER SUNSET AND NOT AFFECT THE
BGM CWA. +RA MAIN THREAT WITH THE TSRA THIS AFTN/EVNG. MDLS ARE
SPITTING OUT SOME LGT PCPN TMRW...BUT INSPECTION OF MDL PROFILES
SUGESTS A SIG CAP IN THE 650-700 MB LAYER..THEREFORE LEFT OUT SLGT
CHC POPS ON MON.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
TUESDAY IS SHAPING UP AS A VERY WARM DAY...WITH MAXES MOST AREAS
IN THE L/M90S. WITH FCST TD'S IN THE M/U60S ACRS THE LAKE
PLAIN...HEAT INDICES APRCH 100F IN A FEW LOCATIONS. HOWEVER...IT
ALSO LOOKS RATHER BREEZY SPCLY TUE AFTN WITH A WELL MIXED BL XPCTD
TO DVLP AS THE DAY PROGRESSES. FNT WILL APRCH FAR NRN ZONES WITH A
CHC FOR SHRA/TSRA VERY LATE IN THE DAY. TIMING OF THIS FNT IS NOT
OPTIMAL FOR MOST OF THE FCST AREA W/RESPECT TO CONVECTION. BEST
CHCS ATTM APPEARS TO BE FAR NRN ZONES TUE EVNG...THEN SRN ZONES
(NE PA) ON WED AFTN. WE INDICATED AN IMPRVG TREND IN SKY COVER
ON WED ACRS MOST OF CNTRL NY BEHIND THE FNT.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
1:30 PM UPDATE...
EXTENDED PERIOD STARTS OFF A BIT ACTIVE WITH A COLD FRONT SLIDING
THROUGH THE CWA FROM NORTH TO SOUTH BY 06Z THURSDAY. PRIOR TO 06Z
THURSDAY EXPECT THE CHANCE OF SHOWERS AND T'STORMS....ESPECIALLY
ACROSS NE PA. ON THURSDAY THERE WILL BE A 500 TROUGH LOCATED TO
THE NE OF THE CWA, KEEPING US IN THE NW FLOW REGIME. BY THURSDAY
EVENING THE ECMWF IS SHOWING A SHORTWAVE AND AN ASSOCIATED AREA OF
HIGHER VORTICITY DIGGING INTO THE CWA...ESPECIALLY OUR EASTERN
ZONES. FRIDAY LOOKS QUIET AS THE 500MB RIDGE ATTEMPTS TO BUILD
INTO OUR AREA. 850 TEMPS LOOK TO BE IN THE 8-10 DEGREE RANGE....SO
EXPECT HIGHS AROUND 80. SATURDAY SHOULD START OFF QUIET BEFORE
ANOTHER SHORTWAVE TROUGH AND ASSOCIATED VORT MAX DIGGS INTO OUR
REGION AFTER 18Z SATURDAY. BY 12Z SUNDAY THE ECMWF IS FORECASTING
A FRONT TO BE LOCATED NEAR LAKE ONTARIO AND SLIDING SOUTH THROUGH
OUR CWA THROUGHOUT THE DAY ON SUNDAY. THIS FRONT SHOULD GIVE US A
CHANCE OF SHOWERS/T'STORMS THROUGHOUT THE DAY SUNDAY. BY MONDAY WE
ARE ONCE AGAIN IN THE NW FLOW ALONG THE TOP OF THE 500MB RIDGE,
THIS WILL KEEP SHORTWAVES ROTATING THROUGH THE REGION WITH THE
CHANCE FOR SCATTERED SHOWERS.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z UPDATE...
UPPER DISTURBANCE IS INTERACTING WITH A MOIST AIR MASS RESULTING
IN SHOWERS AND THUNDERSTORMS OF INCREASING COVERAGE...SWEEPING WNW
TO ENE ACROSS THE AREA THIS AFTERNOON TO EARLY EVENING. IFR
CONDITIONS CAN BE EXPECTED...WITH GUSTS OF 15-25 KTS...AS STORMS
AFFECT THE INDIVIDUAL SITES. KSYR-KRME MAY BE FAR ENOUGH NORTH TO
AVOID CB...BUT HEAVY SHOWER WITH AT LEAST MVFR CONDITIONS STILL
LIKELY. A SHORTH PERIOD OF MIST/HAZE WILL LINGER AFTER PASSAGE OF
CONVECTION. INTO TONIGHT...ABUNDANT LOW LEVEL HUMIDITY AND
MOISTURE FROM PRIOR RAINFALL...WILL LIKELY ALLOW DEVELOPMENT MVFR
TO IFR CIGS AND/OR VIS DURING THE PREDAWN HOURS MONDAY. RETURN TO
VFR AROUND OR SHORTLY AFTER 12Z MONDAY.
OUTLOOK...
MON AFTN THRU TUE..VFR.
TUE NGT...SCT MVFR IN SHRA/TSRA.
WED...MVFR IN SCT TSRA MAINLY S CENT NY AND NE PA.
THU/FRI...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
LONG TERM...MDP
AVIATION...MDP
Hazardous weather outlook, Jul 15, 1:23 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
223 PM EDT SUN JUL 15 2012
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-161830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
223 PM EDT SUN JUL 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
PRODUCE VERY HEAVY RAIN...CAUSING PONDING ON ROADS AND FLOODING
OF POOR DRAINAGE AREAS. SMALL STREAM AND RIVER FLOODING IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 11:57 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1257 PM EDT SUN JUL 15 2012
NYZ062-151745-
SULLIVAN NY-
1257 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN SULLIVAN
COUNTY...
* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED NEAR PARKSVILLE...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ANDERSON AND LIBERTY AT 100 PM EDT...
FERNDALE AT 105 PM EDT...
ADEN AND BRADLEY AT 110 PM EDT...
NEVERSINK AND LOCH SHELDRAKE AT 120 PM EDT...
HASBROUCK AT 130 PM EDT...
GRAHAMSVILLE AND WOODBOURNE AT 135 PM EDT...
WOODRIDGE AT 145 PM EDT...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN OF UP TO 1
TO 2 INCHES IN LESS THAN AN HOUR...AND COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM...AND SMALL HAIL IS POSSIBLE.
LAT...LON 4188 7445 4185 7446 4175 7456 4168 7446
4181 7503 4197 7487 4194 7458
MDPSpecial weather statement, Jul 15, 1:21 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
221 PM EDT SUN JUL 15 2012
NYZ022>025-044-045-055-056-151930-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-SCHUYLER NY-STEUBEN
NY-TIOGA NY-TOMPKINS NY-
221 PM EDT SUN JUL 15 2012
...LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BROOME...CHEMUNG...SCHUYLER...SOUTHERN CORTLAND...SOUTHERN
STEUBEN...SOUTHWESTERN CHENANGO...TIOGA AND TOMPKINS COUNTIES...
* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ITHACA
TO WATKINS GLEN TO CORNING...AND MOVING EAST AT 20 MPH.
* THE LINE OF STORMS WITH HEAVY RAIN WILL CONTINUE EAST ACROSS THE
SOUTHERN TIER THROUGH 330 PM...AS WELL AS PORTIONS OF
TOMPKINS...CORTLAND...AND CHENANGO COUNTIES.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE A VERY QUICK INCH OR MORE
OF RAIN...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS...AND ROADSIDE DITCHES.
LAT...LON 4204 7774 4234 7722 4256 7657 4245 7561
4202 7546 4202 7636
MDPSpecial weather statement, Jul 15, 2:44 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT SUN JUL 15 2012
NYZ056-152045-
BROOME NY-
344 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORM WILL AFFECT CENTRAL BROOME COUNTY...
* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ENDICOTT...AND
MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ENDWELL AND VESTAL CENTER AT 350 PM EDT...
JOHNSON CITY AND NWS BINGHAMTON AT 355 PM EDT...
BINGHAMTON AT 400 PM EDT...
PORT DICKINSON AND CHENANGO BRIDGE AT 405 PM EDT...
PORT CRANE AT 410 PM EDT...
SANITARIA SPGS AND CONKLIN AT 415 PM EDT...
BELDEN AT 425 PM EDT...
EAST WINDSOR AND WINDSOR AT 430 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4201 7550 4203 7607 4221 7606 4222 7566
4218 7566 4218 7551 4219 7549Special weather statement, Jul 15, 2:46 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT SUN JUL 15 2012
NYZ045-056-057-152030-
BROOME NY-CHENANGO NY-DELAWARE NY-
346 PM EDT SUN JUL 15 2012
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROOME...SOUTH
CENTRAL CHENANGO AND WEST CENTRAL DELAWARE COUNTIES...
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HARPURSVILLE...AND
MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
AFTON AT 355 PM EDT...
SANFORD AT 405 PM EDT...
DEPOSIT AT 410 PM EDT...
MASONVILLE AND STILESVILLE AT 415 PM EDT...
CANNONSVILLE AT 425 PM EDT...
TROUT CREEK AT 430 PM EDT...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. WIND GUSTS
UP TO 35 MPH ARE POSSIBLE.
LAT...LON 4228 7525 4204 7527 4210 7572 4227 7568
JAB
Special weather statement, Jul 15, 3:28 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
428 PM EDT SUN JUL 15 2012
NYZ057-152115-
DELAWARE NY-
428 PM EDT SUN JUL 15 2012
...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DELAWARE
COUNTY...
* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES SOUTHWEST OF MEREDITH TO 7 MILES WEST
OF HARVARD...AND MOVING EAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
SHINHOPPLE AND HARVARD AT 435 PM EDT...
EAST DELHI AND DOWNSVILLE AT 440 PM EDT...
BOVINA CENTER AT 450 PM EDT...
WOLF HOLLOW AND ANDES AT 455 PM EDT...
NEW KINGSTON AT 500 PM EDT...
ROXBURY AND DUNRAVEN AT 505 PM EDT...
MARGARETVILLE AND HALCOTTSVILLE AT 510 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4205 7469 4201 7478 4199 7484 4200 7532
4237 7506 4237 7445
JABTornado, Bradford
- When
- July 15, 3:50 PM EST to 3:52 PM EST
- Where
- Bradford County, Troy to 1.24 mi SE of Troy
- Rating
- EF0
- Path length
- 1.24 mi
- Path width
- 120 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.780, -76.800
A small tornado touched down near the intersection of Farmers Valley Road and Fallbrook Road, about 2 miles southwest of Troy. The tornado tracked almost parallel to Fallbrook Road and knocked down many large tree branches and wires along it's path. At its peak intensity, the tornado lifted a garage roof and blew it across the road. Estimated winds at this point were about 80 mph. There were also a few small trees uprooted along the path, and a few shingles blown off several homes. The tornado crossed Route 14 just south of fallbrook Road and lifted soon after on a small hillside that is about one mile south of Troy.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 15, 20122 deaths · 1 injured · 1 event
- Heat in Wisconsin, July 15 to 17, 20121 death · 20 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 15, 20126 injured · $250,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Arizona, July 15, 2012$290,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Dakota, July 15, 2012$125,000 · 78 kt wind · 6 events
- Flash Flood and Debris Flows in Washington, July 15, 2012$115,000 · 1 in hail · 7 events
- Damaging Winds in Pennsylvania, July 15, 2012$30,000 · 50 kt wind · 7 events
- Damaging Winds in New Jersey, July 15, 2012$30,000 · 56 kt wind · 6 events
- Excessive Heat in South Dakota, July 15 to 16, 201224 events
- Damaging Winds and Lightning Strike in New York, July 15, 2012$20,000 · 61 kt wind · 6 events
- Lightning Strike in Delaware, July 15, 2012$25,000 · 1 event
- Damaging Wind in New York, July 15, 2012$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400069.